6. A 79-year-old woman smoker with rheumatoid arthritis and chronic obstructive pulmonary disease was recently diagnosed with widely metastatic squamous cell carcinoma of the lung. The patient has an ECOG performance status of 1, an unremarkable CBC, serum creatinine of 0.7, and normal liver function tests. She is seeing you to discuss systemic treatment options. Which of the following factors are most predictive of chemotherapy toxicity?

  1. Advanced age
  2. Poor hearing
  3. ONE OR MORE FALLS IN THE LAST 6 MONTHS
  4. Requiring help with taking medications


Continue Reading

Forty-nine percent of respondents chose the empirically correct answer of “one or more falls in the last 6 months”. This factor is weighted in the CARG scale, and the fact that more respondents were incorrect here again reflects the need for education around the utility of functional status tools.

7. You are treating an 85-year-old man with metastatic prostate cancer with a GnRH agonist. His family is concerned that the patient has chronic ‘memory issues’ and that the treatment could worsen it. He denies that he has any disturbances in attention or awareness. What would you do next?

  1. Stop GnRH agonist
  2. Do Confusion Assessment Method (CAM) as screening tool
  3. DO MINI-COG AS SCREENING TOOL
  4. Review his medications for polypharmacy

While reviewing medications for polypharmacy is never a poor approach, the ideal approach is to do a MMSE or Mini-Cog assessment to assess cognitive function. It was noted that, ideally, there would be a baseline value that the clinician could compare the results against to determine if the therapy was impacting the patient’s cognitive function. This highlights the need for education on the use of available tools at baseline to ensure that in the future any changes from baseline are documented. The CAM screening tool is more appropriate for sleepiness or delirium than memory issues, and stopping the GnRH agonist would likely have little to no effect.

8. A 90-year-old man is receiving carboplatin and paclitaxel for metastatic squamous cell carcinoma of the lung. His daughter is concerned that he is on “too many medications”. You begin to review his supportive medications. Which of the following has the least risk of significant negative effects in older patients?

  1. Lorazepam
  2. Diphenhydramine
  3. MIRTAZAPINE 7.5 MG QHS
  4. Amitriptyline


Of the options here, mirtazapine is the only drug that stimulates appetite, which is important in the metastatic setting, and has the most minimal effect on other organs. Despite being the empirically correct answer, only 52% of respondents selected it. This highlights the need for increased education on the considerations that must be given when managing a geriatric patient.

9. An 87-year-old lady with anemia secondary to myelodysplastic syndrome has come to your clinic to receive a blood transfusion. The nursing staff has requested both acetaminophen and diphenhydramine as premedication prior to blood transfusion. The patient has not had any previous transfusion reactions and is going to receive leuko-reduced blood product. Which of the following is not true about febrile non-hemolytic transfusion reactions (FNHTR)?

  1. Leuko-reduced blood products reduce the risk of FNHTR
  2. ACETAMINOPHEN AND DIPHENHYDRAMINE PREMEDICATION REDUCES THE RISK OF FNHTR
  3. Diphenhydramine can cause delirium and urinary retention in older adults


Exactly 50% of respondents selected the empirically correct answer. Along with several of the other scenarios presented, this highlights the need for education regarding toxicities that are particularly prevalent in the geriatric cancer patient population.